- If your pet has ingested an inappropriately high dose of amoxicillin, contact your veterinarian immediately.
- Your veterinarian may instruct you to induce vomiting, however, do not induce vomiting unless instructed to.
- Animals showing gastrointestinal signs should be taken to your veterinarian.
- If possible, bring along the drug with its packaging, label and/or package insert of the drug ingested to your veterinarian to aid in confirmation and calculation of the dose your pet has ingested.
Amoxil, Betamox, Augmentin, Clavamox, Clavulox
Onset of signs may vary (from hours to days or weeks) according to the dosage, route of administration and/or duration of treatment. In the case of overdose or hypersensitivity/allergy, signs usually occur within hours.
- Gastrointestinal Signs:
- Nervous System Signs:
- Uncoordinated or unsteady gait (ataxia)
- Cardiovascular Signs:
- Panting (tachypnoea)
- Difficulty breathing (dyspnoea)
- Increased heart rate (tachycardia)
- Others Signs:
- Swelling (oedema) – especially around the muzzle and face
- Hives (urticaria) – some dogs develop lumps all over their body
- Skin rashes (these may be very itchy)
- Excessive thirst (polydipsia)
- Excessive urination (polyuria)
- Discoloured urine
EFFECTS OF TOXICITY
Amoxicillin is a penicillin-type antibiotic which in high doses may be toxic to the nervous system. penicillin-type drugs can also cause an allergic or hypersensitivity reaction. Extremely high doses of amoxicillin may cause inflammation and damage to the kidneys or even formation of crystals in urine and subsequent kidney failure.
Your veterinarian may treat with activated charcoal, gastrointestinal protectants and intravenous fluids. Kidney function should be monitored closely.
Plumb DC (2011) Plumb’s Veterinary Drug Handbook 7thEdn. Wiley-Blackwell, Iowa, USA.
Ferrara P, D’Aleo CM, Rigante D, Paoletti FP, Zannoni G, Venuti L, Fundaro C, Rendeli C &Salvaggio E (2003) Amoxycillin-induced nephritis and tubulitis in a child. Urologiainternationalis 71(1): 124-126
Labriola L, Jadoul M, Daudons M, Pirson Y & Lambert M (2003) Massive amoxycillincrystalluria causing anuric acute renal failure. Clinical Nephrology 59 (6): 455-457